Anxiety, what to do?

Discussion in 'General Parenting' started by FlowerGarden, May 27, 2008.

  1. FlowerGarden

    FlowerGarden Active Member

    My 17 y/o difficult child is on Depakote (500 twice a day), Trileptal (300 twice a day), Risperdal (2 twice a day), and Trazodone (50 at bed). He is extremely tired during the day (can't wake him up) and can't fall asleep at night. He starts feeling his best in the early evening.

    He cannot go any higher on Depakote for level reasons. The Trileptal has just been doubled about 10 days ago. We tried lowering the Risperdal 4 weeks ago because he has what the doctor calls the "Risperdal" look & difficult child says he doesn't like being on it. The dr decided he needed to go back to the higher dose because of his mood went down hill more. I feel his mood went down because of argument with girlfriend. Trazodone was PRN but the dr has him taking it nightly now. We've been told by 2 psychiatrists and a clinician, that he is overmedicated but if he isn't then he has a tendency to rage more.

    I feel the rages are actually caused by frustration from the anxiety and depression. I feel if the anxiety was under control, that he could handle things better.

    Nothing seems to help his anxiety. He has ernormous anxiety. We had discovered that he started self medicating with marijuana to help. He was court ordered to go to an intensive outpatient program for substance abuse. He started getting more anxiety and depressed. The dr at the place betrayed him and difficult child refused to cooperated anymore. The dr was definitely in the wrong and difficult child was right.

    We had to find a new place for him to attend. The place that his probation officer recommended, would not take him because they said that his problem is lots of anxiety and other issues and not substance abuse.

    The doctor refuses to give him an anti anxiety/anti depressant even though years ago one psychiatrist had him just on Trileptal and Prozac for a month and he did fine. That was a doctor at a hospital he was in at one point. Once we went to the psychiatrist near home he was immediately taken off the Prozac.

    I have neurally mediated syncope which causes me to have panic attacks. I take Paxil for it and when I started having depression with all that is going on with difficult child, Wellbutrin was added by a psychiatrist. difficult child and I share a lot of traits and I find him explaining how he feels the same way I did when I was his age. I am wondering if he is suffering from panic attacks along with the bipolar.

    Does anyone have any experiences, opinions or suggestions on how to corral his enormous anxiety?
     
  2. everywoman

    everywoman Active Member

    I wish I knew the answer to that question----I have yet to find any that is long term. Your difficult child sounds a lot like mine---My difficult child can't take any of the popular anxiety medications because he has the tendency to abuse. He is also a pot-smoker to help deal with his anxiety. The anxiety, I believe, is the root of his problem, but I have yet to find any medication to truely help.
     
  3. slsh

    slsh member since 1999

    I am a huge believer in cognitive behavioral therapy (CBT). The one caveat is that the person in therapy has to be willing and motivated to participate and work on the necessary changes to the self-talk we do to ourselves (for example, "it is going to be okay" as opposed to "life bites, nothing is worth it, it's all falling apart, and why should I expect anything different"). I'm near-phobic when it comes to medications and doctors for myself, but CBT probably darn near saved my life several years ago (I had a *fabulous* therapist). Now, I took thank you to the same guy and it was a complete bust, but thank you isn't terribly motivated to improve his lot in life. It's really sad, because I think thank you also is totally ruled by extreme anxiety - he'll give up before even trying something because he's just so sure nothing will ever make a difference.

    Just a thought.
     
  4. flutterbee

    flutterbee Guest

    I wholeheartedly second Sue on CBT. He's going to need to learn how to recognize when the anxiety is kicking up, as well as coping skills and CBT will go a very long way with that.

    On to the medications - risperdal and trazadone are very sedating. I took 25 mg trazadone (and I think I might have cut it in half) and I was a zombie until later afternoon the next day. Trazadone IS an antidepressant, but is often used for sleep because of it's sedative qualities. So, I'm not sure why the doctor is saying no to an antidepressant.

    Is the trazadone just for sleep? Have you tried melatonin or something a little less sedating? If he has the risperdal look already, I'm wondering why he would need something else for sleep.
     
  5. smallworld

    smallworld Moderator

    I agree with using CBT for anxiety.

    In terms of the medications, Seroquel is known to address anxiety better than its cousin Risperdal. I'd ask about switching to Seroquel.
     
  6. FlowerGarden

    FlowerGarden Active Member

    Thanks for your responses. We've tried CBT and he doesn't see the need for it. He feels he was wasting his time. One doctor did tell me that, unfortunately, most kids like difficult child, won't get any benefit from it until they click with the right therapist.

    I tend to agree with that because I have seen it with psychiatrists. He really clicked with the one at the hospital between Nov. and Jan. He made great strides with her. difficult child even asked if she could be his regular psychiatrist. She was willing to take him on but she has a waiting list. In Jan. she told us probably sometime in March she'd have an opening for him. In Mar. we were told that now it looks like June. It's frustrating.

    He had the Trazadone in the hospital to help him sleep or if he needed to calm down. When he came home, it was used the same way until he became too tired to wake up. He'd be in such a deep sleep that it was stopped. We have tried melatonin and it didn't help. Now he's back on the Trazadone at night for the anxiety. This makes it harder again to get him going. He even has a late start time for school in his IEP and he still doesn't make it on time.

    The doctor is saying no to an antianxiety/antidepressant because he feels it will cause mania. The time he was on it, there wasn't any problem but the doctor tells me that he wasn't on it long enough to say it wouldn't cause it. He refuses to let him try it and see. Even the dr that difficult child liked in the hospital refused to use it also.

    Seroquel is one medication that he has not been on. I will definitely talk to the doctor about it.
     
  7. smallworld

    smallworld Moderator

    Seroquel also helps with sleep so he may not need the Trazadone.
     
Loading...